Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2017, 4:37 PM CDT for Gray County, Wheeler County, Texas. It was in force for 68 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 4:37 PM CDT (21:37 UTC)
- Expired
- May 16, 2017, 5:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:45 PM CDT | HAIL 3 | 3 S Mclean, TX | |
| May 16, 4:50 PM CDT | HAIL 1.75 | 2 Ese Mclean, TX | |
| May 16, 4:53 PM CDT | TORNADO | 6 E Mclean, TX | |
| May 16, 5:16 PM CDT | TORNADO | 6 Nnw Lela, TX | TORNADO TOUCHED DOWN AROUND 516 PM CDT 6 MILES NNW OF LELA. TORNADO MOVED NE AND WAS ON THE GROUND FOR 0.25 MILES AND AROUND 1 MINUTE. THE TORNADO WAS 50 YARDS WIDE AND PRODUCED EF1 DAMAGE TO TREES AND POWERLINES ON COUNTY ROAD 9. TORNADO START TIME 0516 PM / |
| May 16, 5:21 PM CDT | TORNADO | 7 Wnw Twitty, TX | MULTIPLE REPORTS OF A TORNADO FROM NWS EMPLOYEE AND STORM CHASERS. |
| May 16, 5:25 PM CDT | TORNADO | 5 Ssw Wheeler, TX | MULTIPLE REPORTS OF A TORNADO FROM NWS EMPLOYEE AND STORM CHASERS. THIS TORNADO TOUCHED DOWN AROUND 525 PM CDT 5 MILES SOUTH SOUTHWEST OF WHEELER. THE TORNADO MOVED NORTHEAST AND WAS ON THE GROUND FOR APPROXIMATELY 9.1 MILES AND AROUND 19 MINUTES. THE TORNADO |
| May 16, 5:34 PM CDT | HAIL 1.75 | 6 W Wheeler, TX | |
| May 16, 5:38 PM CDT | HAIL 1.75 | Wheeler, TX | |
| May 16, 5:40 PM CDT | TSTM WND DMG | 3 Se Wheeler, TX | MULTIPLE POWER POLES SNAPPED...POWER LINES DOWN... AND TREES DOWN ON HIGHWAY 83. |
| May 16, 5:50 PM CDT | TSTM WND DMG | 6 E Wheeler, TX | DAMAGE - 4 TELEPHONE POLES BROKEN OFF AT GROUND... 3-4 TREES ALSO DAMAGED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
409
WUUS54 KAMA 162137
SVRAMA
TXC179-483-162245-
/O.NEW.KAMA.SV.W.0103.170516T2137Z-170516T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
437 PM CDT TUE MAY 16 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Wheeler County in the Panhandle of Texas...
Eastern Gray County in the Panhandle of Texas...
* Until 545 PM CDT
* At 437 PM CDT, a severe thunderstorm was located 4 miles north of
Mclean, or 22 miles west of Shamrock, moving northeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Briscoe, Wheeler, Mclean, New Mobeetie, Alanreed, Kellerville and
Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
LAT...LON 3523 10037 3518 10064 3518 10078 3532 10078
3562 10061 3562 10031 3539 10013
TIME...MOT...LOC 2137Z 228DEG 27KT 3529 10063
HAIL...2.00IN
WIND...60MPH
$$
GuerreroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 PM CDT, 42 minutes earlier.
Area forecast discussion, May 16, 3:55 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 355 PM CDT Tue May 16 2017 .DISCUSSION... See below for details on today's setup with scattered to numerous thunderstorms over eastern half of the Texas and Oklahoma Panhandles through this evening. Isolated tornadoes expected across the eastern one-third. Main trof passes overnight, with winds increasing with arrival of Pacific cold front. May see a few thunderstorms after midnight in northwest part of forecast area, as steep lapse rates and mid- level moisture accompany sharp shortwave trof. Wednesday through Thursday morning expected to remain dry. By Thursday afternoon, next strong mid-level closed low sets up to our northwest, with low pops warranted across most of area Thursday afternoon through Saturday. Followed blended guidance closely, with pops accepted Sunday night through Tuesday. Cockrell && .PREV DISCUSSION... /Issued 128 PM CDT Tue May 16 2017/ MESOSCALE UPDATE... ..Severe weather outbreak likely today... * Overview/Bottom Line: This has the makings of a pretty significant severe weather outbreak and as much we dug for a reason it may not happen, there are few to point to. Everyone stay safe and weather aware today! * Synoptic Overview: A synoptically evident severe weather outbreak pattern has set up with pretty much all the boxes checked and also verified by observational data. In short, an upper low analyzed near Las Vegas this morning will open as it bottoms out over srn NM this afternoon before lifting and deepening again as it ejects over us tonight. Though the best height falls will occur this evening, modest height falls and the approach of a lead shortwave will be able to easily overcome a weak EML with storms all but guaranteed to form this afternoon. * Mesoscale: A dryline is slowly mixing east early this afternoon and with the more significant synoptic forcing hanging back and fairly meridional flow aloft, think dryline progression will continue to be slow early this afternoon. Mid to upper 60s dewpts are present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts should not mix out much through the day. Unlike many severe weather days around here, this one won't require sunshine and strong daytime heating as forecast soundings indicate 76/68 will yield upwards of 3500 J/kg MLCAPE in the east. Even if temperatures rise to the mid 80s...mixing of dewpts into the low to mid 60s that would occur simultaneously would probably keep CAPE values in the same range as they would be with 76/68. These T/Td trends will be monitored closely though for tornado potential this afternoon as more limited mixing could actually somewhat counter-intuitively increase the tornado threat by keeping LCLs lower. In addition to expecting MLCAPE values to push 3500-4000 J/kg, a good deal of 0-3km MLCAPE should be noted with values pushing 150 J/kg this afternoon. CAPE in the hail growth zone will be near or surpass 1000 J/kg as well, so thermodynamically this event is on point. If that wasn't quite exciting (or scary) enough for you, kinematically this event may be better. After a period of veer-back-veer profiles early this afternoon (seen on the 18z KAMA special sounding), expected veering flow around h6 will put the last piece of the puzzle in place to create uber- favorable shear profiles. These forecast profiles feature veering and mostly strengthening flow with height through the entire atmosphere and effective and 0-8km bulk shears of 60-70 kts. Initially weak low level shear/helicity will increase rapidly late this afternoon, especially in the eastern 2 tiers of Panhandle counties. * Threats and Timing: Storms may struggle a bit initially due to the VBV profile and a bit of remaining CINH, but won't take long to get going in earnest and this is an "all-threats" kind of day, though fast storm motions could keep the flash flood threat on the lower side. The biggest concerns are tornadoes and large to giant hail given supercell storm mode and the aforementioned CAPE/shear combo. Some hail could get as big as softballs. The tornado threat is pretty concerning late this afternoon/early evening as 0- 1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast TX Panhandle and over 200 m2/s2 further north. Given this and expected discrete or quasi-discrete supercell storm mode, concern certainly exists for a strong tornado or two. The best tornado threat will be 20Z-01Z in the eastern half of the combined Panhandles with the first round of storms, though another tornado threat cannot be ruled out in the far east with a possible second round later this evening. This second round of storms will be conditional on the first round, but the stronger dynamics as the main upr wave crosses should help make up for any lacking thermodynamics in the wake of the first round. * Location: As has been mentioned, the eastern half of the Panhandles looks the best. Right now it looks like the western edge of the severe threat will be bounded by a Canyon to Amarillo to Stinnett to Spearman to Liberal line. None of these aforementioned locations are free from a severe threat though the tornado threat on the western edge is certainly lower than it is further east. If a second round materializes, it should occur after 9 PM and be confined to areas east of a Clarendon to Pampa to Perryton line. Simpson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 81 54 82 50 / 20 0 5 10 20 Beaver OK 55 84 52 83 52 / 30 0 5 20 50 Boise City OK 48 77 49 72 44 / 20 5 5 20 40 Borger TX 58 82 56 84 52 / 20 0 5 10 20 Boys Ranch TX 54 81 53 81 49 / 10 0 5 10 20 Canyon TX 53 80 52 83 51 / 20 0 5 10 20 Clarendon TX 54 81 55 87 57 / 30 0 5 10 20 Dalhart TX 50 79 50 77 46 / 10 0 5 10 30 Guymon OK 51 81 51 79 49 / 10 5 5 20 40 Hereford TX 53 80 52 82 50 / 10 0 5 10 20 Lipscomb TX 57 83 55 85 54 / 30 0 5 20 40 Pampa TX 54 82 55 83 52 / 30 0 5 10 30 Shamrock TX 56 83 55 87 57 / 40 0 5 20 30 Wellington TX 56 85 56 89 59 / 50 0 5 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/03
Hazardous weather outlook, May 16, 3:38 PM CDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 338 PM CDT Tue May 16 2017 OKZ001>003-TXZ001>020-171100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 338 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Scattered to numerous thunderstorms are expected, mainly across the eastern half of the Panhandles. Severe weather is likely to occur, with very large hail, damaging winds, and isolated tornadoes all possible into the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are again possible Thursday afternoon through Saturday, and again Sunday night and Monday. A few storms during this time could become severe with large hail and damaging winds being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Cockrell
In the hours before
Local storm report, May 16, 4:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 1 NNW BRYANS CORNER 36.64N 100.83W
05/16/2017 E2.75 INCH BEAVER OK STORM CHASER
&&
EVENT NUMBER AMA1700526
BIEDALocal storm report, May 16, 4:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 3 N HOWARDWICK 35.08N 100.91W
05/16/2017 E1.50 INCH DONLEY TX STORM CHASER
&&
EVENT NUMBER AMA1700527
BIEDALocal storm report, May 16, 4:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 3 SSW MCLEAN 35.19N 100.62W
05/16/2017 M1.50 INCH GRAY TX STORM CHASER
&&
EVENT NUMBER AMA1700528
TLHLocal storm report, May 16, 4:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 S ALANREED 35.11N 100.73W
05/16/2017 M2.00 INCH DONLEY TX STORM CHASER
&&
EVENT NUMBER AMA1700529
TLHSpecial weather statement, May 16, 4:34 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Amarillo TX 434 PM CDT TUE MAY 16 2017 TXZ004-005-009-162200- Ochiltree TX-Roberts TX-Lipscomb TX- 434 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB...NORTH CENTRAL ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 500 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Wolf Creek Park, or 21 miles south of Perryton, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wolf Creek Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A tornado watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3597 10069 3605 10089 3649 10068 3637 10038 TIME...MOT...LOC 2134Z 206DEG 36KT 3608 10075 Ward
Local storm report, May 16, 4:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 SSW MCLEAN 35.19N 100.62W
05/16/2017 M2.00 INCH GRAY TX STORM CHASER
&&
EVENT NUMBER AMA1700530
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 48 min |
| May 15, 7:22 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 53 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 66 min |
| May 15, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 77 min |
| May 15, 8:31 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 59 min |
| May 15, 8:53 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 52 min |
| May 15, 9:44 PM CDT | Special Weather Statement | AMA | Ochiltree | 46 min |
| May 16, 1:26 PM CDT | Special Weather Statement | AMA | Ochiltree | 34 min |
| May 16, 1:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 63 min |
| May 16, 1:52 PM CDT | Special Weather Statement | AMA | Hansford | 23 min |
| May 16, 2:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree | 44 min |
| May 16, 2:44 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 61 min |
| May 16, 3:06 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 16, 3:16 PM CDT | Tornado Warning | AMA | Ochiltree | 44 min |
| May 16, 3:17 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 58 min |
| May 16, 3:19 PM CDT | Special Weather Statement | AMA | Roberts | 41 min |
| May 16, 3:35 PM CDT | Tornado Warning | AMA | Donley, Gray | 25 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 37 min |
| May 16, 3:49 PM CDT | Tornado Warning | AMA | Donley | 26 min |
| May 16, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 27 min |
| May 16, 4:11 PM CDT | Tornado Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 49 min |
| May 16, 4:31 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 59 min |
| May 16, 4:34 PM CDT | Special Weather Statement | AMA | Ochiltree | 26 min |
| May 16, 4:49 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 41 min |
| May 16, 4:55 PM CDT | Tornado Warning | AMA | Collingsworth | 35 min |
| May 16, 5:17 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 43 min |
| May 16, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 43 min |
| May 16, 5:24 PM CDT | Tornado Warning | AMA | Wheeler | 51 min |
| May 16, 5:30 PM CDT | Tornado Warning | AMA | Collingsworth | 45 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 59 min |
| May 16, 5:52 PM CDT | Tornado Warning | AMA | Wheeler | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.